Vasospasm-lnduced Myocardial Infarction With Sumatriptan
Article first published online: 26 JUN 2002
Headache: The Journal of Head and Face Pain
Volume 36, Issue 5, pages 329–331, May 1996
How to Cite
Mueller, L., Gallagher, R. M. and Ciervo, C. A. (1996), Vasospasm-lnduced Myocardial Infarction With Sumatriptan. Headache: The Journal of Head and Face Pain, 36: 329–331. doi: 10.1046/j.1526-4610.1996.3605329.x
- Issue published online: 26 JUN 2002
- Article first published online: 26 JUN 2002
- Accepted for publication September 28, 1995.
- Cited By
- myocardial infarction
Sumatriptan, a 5-hydroxytryptamine1 (5-HT1) receptor agonist is an effective abortive agent for migraine headaches. A common side effect in 3% to 7.9% of patients is chest pain. Although most cases of chest pain are not thought to be of cardiac origin, its mechanism is not entirely understood. Rare examples of electrocardiogram changes consistent with transient ischemia have been reported. Isolated instances of angina, arrhythmia, myocardial infarction, and death have been temporally associated with sumatriptan administration. In most cases, it is unclear whether underlying cardiovascular disease existed or contributed to this adverse event. We report the history of a 56-year-old female patient with migraine who experienced myocardial infarction shortly after using sumatriptan, despite having had a normal cardiovascular evaluation. As she had a normal cardiac catheterization after the event, we find it probable that sumatriptan induced coronary vasospasm and myocardial infarction.